Idaho, 2009

Flood and Hail in Idaho, June 21, 2009

June 21, 2009 · NWS PIH · 5 events in 3 counties and zones

Several reports of flooding and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several reports of flooding and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 21, 12:10 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 21, 12:10 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
110 PM MDT SUN JUN 21 2009

.SHORT TERM...THIS AFTERNOON AND TONIGHT. CONVECTION FIRING QUICKLY
THIS AFTERNOON AHEAD OF EJECTING UPPER WAVE CURRENTLY OVER ERN
OREGON. LIKE NAM DEPICTION LATE THIS AFTERNOON/EARLY EVE WITH BEST
FORCING NEAR CNTRL MOUNTAINS. BOI SOUNDING INDICATING .80+ PW/S SO
HAVE OPTED TO ISSUE A FLASH FLOOD WATCH FOR SELECT MOUNTAIN ZONES
THROUGH MIDNIGHT. GFS LIFTS WAVE INTO REGION THIS EVENING WITH
CORRESPONDING INCREASE IN PRECIPITATION/TSTMS POSITIONED ALONG THE
SE HIGHLANDS. PROXIMITY OF UPPER JET ARCHING THROUGH REGION IS
EXPECTED TO PROVIDE DECENT SHEAR TO SUPPORT POTENTIALLY SEVERE
THUNDERSTORM DEVELOPMENT. HAVE CONTINUED HAIL/GUSTY WIND/HEAVY RAIN
WORDING IN ZONES THROUGH THE EVENING. HUSTON

.LONG TERM...MONDAY THROUGH SUNDAY. MODELS CONTINUE TO SHIFT CENTER
OF UPPER RIDGE FROM LOUISIANA WWRD TO NW TEXAS/NEW MEXICO BY
TUESDAY/WEDNESDAY WITH AN OVERALL DRYING/WARMING TREND EXPECTED. TWO
WRINKLES NOTED IN THAT GENERAL SCENARIO...THE FIRST IS A POTENTIAL
PUSH OF MOISTURE ROTATING NORTH ABOUT THE LEADING/WRN EDGE OF THE
HIGH INTO THE GREAT BASIN WEDNESDAY/THURSDAY.  SECOND WRINKLE IS
THAT GFS/ECMWF ARE STRUGGLING WITH HOW TO HANDLE A WEAK/MODEST
CLOSED LOW OFF THE CALIFORNIA COAST. GFS IS MUCH MORE PROGRESSIVE
LIFTING IT NE THROUGH THE REGION THURSDAY WHEREAS THE ECMWF BRINGS
IT INLAND FRIDAY/SATURDAY. THUS HAVE MAINTAINED SOME MENTION OF
PRECIPITATION WITHIN THE FORECAST DURING THAT TIME FRAME...OTHERWISE
DRY AND WARMER. HUSTON
&&

.AVIATION...SCATTERED THUNDERSTORMS ON TAP FOR THIS AFTERNOON AND
EVENING WITH HEAVY RAIN AND SOME HAIL.  EXPECT THUNDERSTORMS TO
IMPACT ALL TERMINALS FOR BRIEF PERIODS INTO MID-EVENING...WITH MVFR
VIS/CIG CONDITIONS EXPECTED.  DSH
&&

.FIRE WEATHER...ANOTHER ROUND OF THUNDERSTORMS THIS AFTERNOON AND
EVENING AS AN UPPER LEVEL FRONT MOVES THROUGH THE REGION. DRIER
WEATHER IS EXPECTED FOR MUCH OF THIS WEEK AS THE UPPER LEVEL PATTERN
SHIFTS AND HIGH PRESSURE SETTLES IN.  DSH
&&

.HYDROLOGY...SATURATED SOILS WITH MODERATE TO HEAVY CONVECTION HAS
PROMPTED A FLASH FLOOD WATCH ACROSS SELECT MOUNTAIN ZONES THOUGH
MIDNIGHT.  ELEVATED RESERVOIR RELEASES COUPLED WITH RECENT RAINFALL
HAS DRIVEN RIVER LEVELS ABOVE FLOOD STAGE ON THE SNAKE RIVER IN
BLACKFOOT. FORECAST LEVELS ON THE HENRYS NEAR BLACKFOOT ARE EXPECTED
TO PUSH JUST ABOVE FLOOD STAGE BY MONDAY AFTERNOON. SEE STATEMENTS
FOR FURTHER DETAILS. HUSTON
&&

.PIH WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING FOR THE HENRYS FORK
NEAR REXBURG AND THE SNAKE RIVER AT BLACKFOOT UNTIL FURTHER NOTICE.
FLASH FLOOD WATCH FOR 18/31/22>25 UNTIL MIDNIGHT.
&&
Hazardous weather outlook, Jun 21, 4:50 AM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
550 AM MDT SUN JUN 21 2009

IDZ017>025-031-032-221300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
550 AM MDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

EXPECT SHOWERS AND THUNDERSTORMS TODAY.  SOME STORMS MAY CONTAIN
DAMAGING WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT DRIER WEATHER BEGINNING MONDAY AND CONTINUING THROUGH MOST OF
THE WEEK.  ONLY ISOLATED THUNDERSTORMS WILL BE PRESENT.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jun 21, 11:37 AM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
1237 PM MDT SUN JUN 21 2009

IDZ020-021-211930-
JEFFERSON ID-BUTTE ID-BONNEVILLE ID-BINGHAM ID-BANNOCK ID-
1237 PM MDT SUN JUN 21 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  EXTREME NORTH CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
  BINGHAM COUNTY IN SOUTHEAST IDAHO
  WEST CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 130 PM MDT

AT 1234 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
BLACKFOOT..MOVING NORTHEAST AT 20 MPH.

PEA-SIXED HAIL AND HEAVY RAIN CAN BE EXPECTED WITH THIS STORM AS IT
MOVES NORTH ALONG THE INTERSTATE 15 CORRIDOR FROM FORT HALL TO IDAHO
FALLS.

LOCATIONS IMPACTED INCLUDE...
   BLACKFOOT AND MORELAND...
   ROSE...
   FIRTH...
   SHELLEY AND GOSHEN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4362 11263 4346 11184 4301 11229 4322 11298
TIME...MOT...LOC 1836Z 214DEG 17KT 4315 11237

HUSTON
Local storm report, Jun 21, 11:39 AM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1239 PM MDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             FORT HALL               43.01N 112.45W
06/21/2009  E0.25 INCH       BANNOCK            ID   TRAINED SPOTTER

            PEA SIZE HAIL WITH MODERATE RAIN FALL

&&

DPHELPS
Local storm report, Jun 21, 11:57 AM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1257 PM MDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             BLACKFOOT               43.19N 112.35W
06/21/2009  E0.25 INCH       BINGHAM            ID   TRAINED SPOTTER

            PEA SIZE HAIL WITH MODERATE RAIN

&&

DPHELPS
Local storm report, Jun 21, 12:21 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
121 PM MDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             1 S AMMON               43.47N 111.97W
06/21/2009  E0.25 INCH       BONNEVILLE         ID   TRAINED SPOTTER

            PEA SIZE HAIL

1250 PM     HAIL             2 S IDAHO FALLS         43.46N 112.04W
06/21/2009  E0.25 INCH       BONNEVILLE         ID   TRAINED SPOTTER

            PEA SIZE HAIL

&&

DPHELPS
Local storm report, Jun 21, 1:19 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
219 PM MDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             5 WSW COLD WATER        42.59N 113.21W
06/21/2009  E1.75 INCH       CASSIA             ID   TRAINED SPOTTER

            GOLF BALL SIZE HAIL

&&

DPHELPS

The radar

The Pocatello radar (KSFX), 85 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cassia

When
June 21, 1:20 PM MST to 1:35 PM MST
Where
Cassia County, 15 mi NNW of Idahome
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.621, -113.493

Flood, Bingham

When
June 21, 3:00 PM MST to 7:00 PM MST
Where
Bingham County, 2 mi W of Blackfoot to 2 mi S of Blackfoot
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
43.180, -112.390

Extensive street flooding from heavy rains in Blackfoot residential areas.

Hail, Bingham

When
June 21, 3:00 PM MST to 3:15 PM MST
Where
Bingham County, 4 mi SW of Blackfoot
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.139, -112.406

Thunderstorm Wind, Bingham

When
June 21, 3:15 PM MST to 3:30 PM MST
Where
Bingham County, Blackfoot
Measured
64 kt (74 mph) measured gust
Reported by
Broadcast Media
Coordinates
43.180, -112.350

A 74 mile per hour wind gust reported in Blackfoot.

Hail, Caribou

When
June 21, 6:00 PM MST to 6:15 PM MST
Where
Caribou County, Soda Spgs
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
42.650, -111.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183673, 183669, 183675, 183678, 183670.